NIOSHTIC-2 Publications Search
Recent advances in the understanding of noise interactions.
Boettcher-FA; Henderson-D; Gratton-MA; Byrne-C; Bancroft-B
Arch Complex Environ Stud 1989 Jan; 1(1):15-21
This review addressed the interaction of noise with other agents and factors in the workplace such as drugs and vibration, and discussed possible mechanisms of interaction, and the effects on hearing. Noise and drug interactions may commonly occur as several classes of commonly used drugs cause either temporary or permanent hearing loss. Among those causing temporary loss are loop inhibiting diuretics and salicylates. Permanent loss may result from aminoglycoside antibiotics, quinine, and antineoplastic drugs. Salicylates, of which aspirin is one, are able to cause a temporary threshold shift, tinnitus, decreases in frequency selectivity, and perhaps a decrease in temporal resolution. Study data suggested, however, that salicylate does not significantly exacerbate the temporary or permanent hearing losses caused by an intense noise. On the other hand, noise exposure and cisplatin, an antineoplastic agent, have a significant synergistic interaction with the effect being greatest in the high frequencies. Studies of the effect of whole body vibration on noise induced hearing loss showed that the degree of influence of vibration on temporary threshold shifts is small but that the interaction does exist. The data supported the assumption that the effect of vibration is relative to the frequency response characteristics of the body under study. The interaction between noise and vibration is synergistic in nature and not merely additive.
NIOSH-Grant; Noise-induced-hearing-loss; Vibration-exposure; Drug-interaction; Noise-exposure; Industrial-noise; Hearing-loss; Antibiotics; Antineoplastic-agents
Callier Ctr/communic Disorders Callier Center 1966 Inwood Road Dallas, Tex 75235
Issue of Publication
Archives of Complex Environmental Studies
State University of New York, Buffalo, New York
Page last reviewed: September 2, 2020
Content source: National Institute for Occupational Safety and Health Education and Information Division